Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Louisville, KY

April 21, 2002Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 21, 2002, 3:53 PM EST for Washington County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2002, 3:53 PM EST (20:53 UTC)
Expired
Apr 21, 2002, 4:20 PM EST
In force
27 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 12:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 212053
SVRSDF
INC175-212120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 PM EST SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAR NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 420 PM EST

* AT 348 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MOUNT CARMEL...OR ABOUT 50     
  MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 45 MPH. THE CORE OF 
  THIS SEVERE THUNDERSTORM WILL TRACK NEAR THE WASHINGTON AND        
  JACKSON COUNTY LINE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCKINLEY...RUSH CREEK VALLEY AROUND 355 PM EST
  MILLPORT...PLATTSBURG...KOSSUTH AROUND 400 PM EST
  PUMPKIN CENTER AROUND 410 PM EST
  LITTLE YORK AROUND 415 PM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

LAT...LON 3885 8631 3866 8630 3866 8590 3887 8594

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:20 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 21, 2:20 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SUN APR 21 2002 2002

VERY SHARP WARM FNT WAS MEANDERING ACRS SRN INDIANA/NRN KY AT MID
AFTN WITH TEMPS JUST SOUTH OF FNT IN THE LOWER 80S...WITH MID 40S
JUST NORTH OF FNT. S/W TOPPING FLAT H5 RDG IN CNTRL OH VLY...WILL
HELP IGNITE FURTHER TSTMS IN CNTRL KY LATE AFTN/EVNG.  SO FAR ...
TSTMS HAVE BEEN SLGHTLY ELEVATED EITHER NORTH OF FNT OR NORTH OF
OUTFLOW BNDRYS AND HAVE NOT TAPPED INTO EXTREME POTENTIAL ENERGY
TO THE SOUTH. THAT MAY CHG THE NEXT FEW HOURS AS STORMS BUILD S AND
BECOME ROOTED AT THE SFC. MEANWHILE... CDFNT TO SWEEP ACRS OUR FCST
AREA THIS EVNG...WITH BAND OF TSTMS MOVG.

COOL/RATHER MOIST/CYCLONIC FLOW THEN TO SETTLE OVR RGN LATE TNGT &
MONDAY...WITH A DECENT AMOUNT OF LOW CLDS.

GREATER ANTICYCLONIC FLOW LATE MON NITE/TUE SHUD LEAD TO IMPROVING
SKY CONDS. COLD MON NITE...WITH TEMPS BOTTOMING OUT BETWEEN 35 AND
40 DEGREES.

THINK BEST RETURNING WAA TUE NITE WILL REMAIN W AND SOUTHWEST OF OUR
FA...SO NO MENTION OF PCPN THEN.  HAVE THEN KEPT CONTINUITY WITH CHC
SHWRS/TSTMS WRN FA ON WEDNESDAY...WITH APRCHG CDFNT.

NO BIG QUIBBLE WITH GUIDE TEMPS...AS ALL ARE CLUSTERED ARND EACH
OTHER.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Apr 21, 10:10 AM EST, 5 hours 43 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>042-045>049-053>057-
061>067-070>078-081-082-212100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM EDT SUN APR 21 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING OVER ALL OF
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.

LOW PRESSURE NEAR SAINT LOUIS WILL MOVE INTO SOUTHERN INDIANA BY
THIS EVENING...WHILE A COLD FRONT TRAILING FROM THE LOW...REACHES
NEAR THE OHIO RIVER...ALSO BY EVENING.  THE COLD FRONT WILL THEN
CROSS MUCH OF THE OHIO VALLEY TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OUT AHEAD OF THE LOW AND FRONT THIS AFTERNOON AND EVENING.
THE STORMS MAY ORGANIZE INTO A SQUALL LINE LATER THIS AFTERNOON...AS
THEY RACE EAST.

THE PRIMARY WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

THIS IS A PRELIMINARY STATEMENT. STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE RADIO AND TV STATION...FOR THE LATEST
WEATHER INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR
EVENING.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:59 PM ESTSevere Thunderstorm WarningLMKDubois31 min
Apr 21, 5:26 PM ESTTornado WarningLMKCrawford, Dubois, Perry44 min
Apr 21, 5:27 PM ESTSevere Thunderstorm WarningLMKOrange33 min
Apr 21, 5:53 PM ESTTornado WarningLMKHarrison37 min
Apr 21, 5:55 PM ESTTornado WarningLMKHarrison35 min
Apr 21, 5:56 PM ESTFlash Flood WarningLMKJefferson, Scott34 min
Apr 21, 5:57 PM ESTFlash Flood WarningLMKJefferson, Scott93 min
Apr 21, 6:12 PM ESTSevere Thunderstorm WarningLMKClark, Floyd48 min
Apr 21, 6:25 PM ESTFlash Flood WarningLMKPerry35 min
Apr 21, 6:27 PM ESTSevere Thunderstorm WarningLMKPerry33 min
Apr 21, 6:29 PM ESTFlash Flood WarningLMKPerry91 min
Apr 21, 6:47 PM ESTFlash Flood WarningLMKHarrison88 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.